Join the discussion about health care issues in our nation and community on our blog, WakeMed Voices.

Manage Your Health

Share/Save/Bookmark
Decrease (-) Restore Default Increase (+)

Manage Your Health

Back to Health Library   Print This Page Print    Email to a Friend Email

Trazodone hydrochloride overdose

Definition

Trazodone is an antidepressant medication. Trazodone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Desyrel overdose; Deprax overdose; Molipaxin overdose; Thrombran overdose; Trialodine overdose; Trittico overdose

Poisonous Ingredient

Trazodone

Where Found

Trazodone is commonly sold under the brand name Desyrel.

Symptoms

Home Treatment

Seek immediate medical help and call poison control. Do NOT make the person throw up unless told to do so by poison control.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (as well as the ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the patient

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Breathing support (artificial respiration)
  • Activated charcoal
  • Fluids by IV
  • Laxative
  • Medication (antidote) to reverse the effects of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Expectations (prognosis)

Death can result from an overdose, but this is rare. Long-term heart and respiratory problems are also rare.

References

Mills KC. Newer antidepressants and serotonin syndrome. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 159.


Review Date: 9/30/2009
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
© WakeMed Health & Hospitals, Raleigh, NC  |  919.350.8000  |